Family Health Expert Forum
petechiae
About This Forum:

Questions in the Family / Internal Medicine forum are answered by medical professionals and experts. Topics covered include general health issues, adolescence, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, medical tests and procedures, and senior health.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

petechiae

29 yr old female, 125lbs. 5'1" I have this rash that has been coming and going. First it showed up on my stomach and side and chest and now today on my neck. This has been over the past month. So I went to the dr this morning who was very concerned over the rash and said I needed to have bloodwork done right away and that it was called petechiae and that I needed to go back in an hr and 1/2 to go over the results with him. He was sure my platelet counts were low. When I went back in he said my bloodwork came back normal. He was very surprised over this. (I am not for sure what blood tests he had done.)(I do know he had looked in my mouth too and I have these spots in there too and I have been bruising easier and my gums have been bleeding and these spots have been showing up when I brush my teeth too on the inside of my lips). He told me that if this persists or gets worse to come back in, but then he called and said if it shows up anywhere else, like my arms or upper thighs to go back in so they can biopsy it so we will know for sure what it is, he doesn't want to do a biopsy on my neck. I am concerned over his concern that this is something . (Currently taking 100mg topamax/day for ptc.) Is this petechiae any concern?? Is the only thing that should be done is a biospy of the petechiae?
Related Discussions
233190_tn?1278553401
Petechiae can be caused by various blood and clotting disorders.  Checking the platelet counts is only one way to determine if there is any disease present.

In addition to the blood count (I assume that this was done), you can also consider checking various coagulation studies (i.e. PT/INR, PTT, bleeding times).  

A peripheral blood smear should be considered to look for atypical cells.  

If there continues to be concern, a bone marrow biopsy would be the more definitive test.

You can consider these options in conjunction with a hematologist.

These options can be discussed with your personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
kevinmd_b
6 Comments
Blank
Avatar_n_tn
So, does anyone know if petechiae is always of concern? Or is there sometimes a begign cause? I know trauma can cause them, but I also know I didn't injure myself and as they keep coming and going. Also, what would a biopsy of the petechiae show? If anyone could help it would help relieve my mind until the dr's find out what is going on! Thank you.
Blank
Avatar_m_tn
petechiae is a sign of underlying problems or disease processes. I would ask your doc for a referral to a hematologist to get to the bottom of it. Clotting disorders can cause this as can other diseases, some relatively benign, some not.
petechiae is not something to ignore, go back to your doctor and ask him these questions and/or get a second opinion.
Blank
Avatar_n_tn
I woke one morning w/ slt. dry skin on shins w/ small red
dots. No biggy, felt fine, used lotion. Next days, more red-
blood dots under skin appeared w/ bruises close by. Then later
the rashes got bigger & showed in different places. I got lucky.
Went to doc after bruises turned purple & just felt ill. One
look & she said it was Leukocytoclastic Vasculitis (a form of
petechiea). She had just put a patient through biopsy before
trying conservative approach first. I was put on a BP med w/
HCT (a diuretic) 6 mo. ago. Most diuretics contain sulfa & it
can accumulate giving you 'sulfa allergy'. I was miserable so
we removed the HCT, put on Methylprednisolone Pak, & used
Lubriderm Seriouly Sensitive lotion (OTC). It went away in 2
mo. We did a short test using HCT & 3 days later rash started.
I'm now allergic to sulfa-drugs & sensitive to others that I
never had a problem with. Maybe Topamax is causing problem?
Maybe talk to Dr. about changing med to another? If it's drug
related, it will go away on it's own. The rx just helped it
feel better fast. Some days, it was a burning feel. If it's
Leuko, clothing,socks, irritants can make it worse. The biopsy
narrows things down but not 100%. There are serious forms of
this but I'm greatful my doc started w/ med-reactions. Topamax
has caused rashes in some people over time. Good luck. Why
wait to get worse? Good luck.  
Blank
Avatar_n_tn
I was on diamox for 8 months and the rash had started while I was still on that. I had stopped and started the topamax and the rash continued. Now mine I see once and while. The rash on my neck was the worst and it lasted about 5 days. It is gone now, but now I have some again on my stomache, but not as bad, but I still see some dots after I brush my teeth on my bottom lip (inside). I never see them on my legs or arms to go back to the dr for the biopsy but I guess I could call my regular dr and pass it by him and see what he thinks about the  Leukocytoclastic. My arms do feel somewhat sensitive sometimes. But they aren't affected by the rash and, like I said, it is never much of a rash, just a few dots here and there. Just my neck was the worst. Thank you for the info. I will check into it.
Blank
Avatar_n_tn
I have a rash on my legs and feet that the dermatologist diagnosed as petechiae.  My nephrologist sent me to a hemotologist to have the cause of the petechiae analyzed.  The hemotogist asked if the rash started first or the itching.  My best guess was the itching.  His conclusion, without further analysis was that scratching caused pressure on my vascular system which resulted in the rash, which he defined as purpura.  He did not take any samples to analyze.  Should I have insisted that he do so?
Blank
Avatar_n_tn
I am a 66 year old female with primary biliary cirrhosis, diagnosed in 1999.I took cholesterol lowering medications for 14 years prior to diagnosis. I'm no longer taking those meds because of liver damage. My doctor prescribed Ursodiol for the PBC, which has been successful until recently. Had elevated AFP (alpha-fetoprotein) level (tumor marker) recently, but ultra-sound exam showed no difference in 2 years. 2 days ago, I detected small pinhead size red dots on my lower legs, and overnight, my thighs were covered with the same "dots" and red splotches which appear to be small red blood vessel eruptions under the skid. It doesn't itch, or burn, but I'm very concerned that this is possibly petechiae. The info on several internet web sites concerning petechiae is quite alarming. Has anyone else had similar symptoms, and how are you now?

thanks for any info you can provide.
wapwam
Blank
Avatar_n_tn
I am astounded at what I am reading. I am taking 100 mg of Topamax daily and have been dealing with the slight recurrence of red dots on my inner elbow and behind my knees as I have just accepted it as better than have the full body rash that I agonized over for 3 months that not one of the 3 doctors that I went to see could tell me what was causing it. The rash happened immediately after I had a prescribed MRI to determine the cause of my migraines (like within 24 hrs) and I figured it was due to an allergic reaction to the contrast dye in the MRI, however it has now become more clear that Topamax must have some sort of reaction with Sulfur and cause a severe allergic reaction in the form of a skin rash? Is this right? Is there reason to worry about my past bout with this skin rash? I spent so much money on co-pays, prescribed creams, shots, steroids, yet getting no answers and barely any relief. Should I be worried that I still occasionally get bumps?...I use leftover Locoid Lipocream to get rid of them...the only thing that seems to work. Do I have this petechiae...and if so, what do I do?
Blank
Avatar_n_tn
A related discussion, petechiae, lower legs was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank